Oklahoma, 2022

Wildfire in Oklahoma, February 21, 2022

February 21, 2022 · NWS OUN · 1 event in 1 county or zone

The CR 1530 wildfire near Roosevelt burned over 400 acres. No significant damage or injuries were reported with this fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The CR 1530 wildfire near Roosevelt burned over 400 acres. No significant damage or injuries were reported with this fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 21, 2:30 PM CST, 30 minutes earlier.

Area forecast discussion, Feb 21, 2:30 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Norman OK
230 PM CST Mon Feb 21 2022

...New LONG TERM...

.SHORT TERM...
(This afternoon through Tuesday)
Issued at 1157 AM CST Mon Feb 21 2022

The very warm and windy weather today will create critical fire
weather conditions across western Oklahoma and adjacent parts of
northern Texas. An 80kt jet streak will translate northeastward with
the mid-level short wave trough from northern Chihuahua to west
central Oklahoma early this evening. Cirrus will mute somewhat deep
vertical mixing, Even so, wind gusts around 40 mph are still
likely. The Red Flag Warning remains unchanged.

With rapid boundary layer moisture advection ongoing over most of
southern and central Oklahoma, showers and a few thunderstorms are
expected early this evening over southwestern/south central Oklahoma
and adjacent parts of northern Texas. These will be in advance of an
approaching dry line and also in the right rear quadrant of the
aforementioned short wave trough. Additionally, later this evening
and into the early part of Tuesday, a second mid-level short wave
trough (over southern California late this morning) is expected to
move across the southern Texas panhandle around midnight. This wave
will give additional cooling/lift over the moist boundary layer and
in advance of a triple point in west central or southwestern
Oklahoma. That will be the intersection of the dry line with the cold
front that is expected to enter northwestern Oklahoma early this
evening and then contribute to the severe weather potential
overnight as the front accelerates southeast. Although temperatures
are expected to fall 15 to 20 degrees rather quickly behind the
front, temperatures are expected to rise again under mostly sunny
skies until the main part of the surface ridge moves toward Oklahoma
Tuesday night.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 230 PM CST Mon Feb 21 2022

Cold air will continue to move into the region behind the cold front
Tuesday night. The cold air combined with breezy northerly winds
will lead to dangerous wind chills Tuesday night into Wednesday
morning. Below zero wind chills will be possible generally along and
NW of I-44 with -10 to -15 wind chills possible in NW OK. A wind
chill advisory will likely be needed.

The cold air moving into the region will then set the stage for
winter precipitation Wednesday into Thursday. Models show
essentially two rounds of the heavier winter precipitation will
occur. The first will begin Wednesday morning and continue
throughout the day as isentropic lift increases across the area. The
primary precipitation type is expected to be sleet and some freezing
rain, with light snow possible on the NW edge of the precipitation.
This round of precipitation will decrease/end by Wednesday evening,
although freezing drizzle could be possible in some locations before
the next round of precipitation moves in. The second round of winter
precipitation is expected to move in late Wednesday night/early
Thursday as the main upper trough gets closer to the region. This
round of precipitation is expected to move out of the area Thursday
afternoon/early evening although this will be dependent on how
quickly the dry slot moves into and across the area. The second
round is also primarily expected to be sleet and freezing rain in
the area of heaviest precipitation, although snow will also be
possible further NW/N. There continues to be some uncertainty on how
much sleet/freezing rain and where exactly the most impactful winter
precipitation will occur. Right now, it looks like ice accumulations
of 0.10" to 0.25" will be possible across the southeast quarter or
so of the fa, with some locations maybe receiving over 0.25" in far
SE parts of the fa. Sleet accumulations of 0.50"-0.75" will be
possible in some areas.

So overall, two rounds of heavier winter precipitation are expected
with maybe some freezing drizzle in between. Sleet and some freezing
rain will be the primary precipitation types with snow possible on
the periphery. Still some uncertainty with more finer details. Some
travel impacts could be possible in some areas.

Winter precipitation aside, cold conditions are expected across the
area with temperatures not climbing back above freezing, once they
go below freezing behind the front, until Friday for some areas.
There is some uncertainty with this late this week depending on the
impact of any winter precipitation left on the ground. Temperatures
are expected to gradually warm through next weekend but still remain
below average for this time of year.

&&

.AVIATION...
(18Z TAFS)
Issued at 1157 AM CST Mon Feb 21 2022

Gusty south to southwest winds will persist with LLWS tonight
before the passage of a cold front Tuesday morning with a short
period of IFR ceilings possible after passage. Tonight
thunderstorms are possible at central and southern Oklahoma TAF
sites and SPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  33  37  15  23 /  50   0   0  50
Hobart OK         31  41  14  25 /  20   0   0  30
Wichita Falls TX  46  54  21  28 /  70   0   0  50
Gage OK           18  31   6  25 /   0   0   0  10
Ponca City OK     25  32  11  25 /  40   0   0  30
Durant OK         56  67  26  31 /  90  10   0  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 8 PM CST this evening for OKZ004-005-
     009>011-014>016-021-022-033>037.

TX...Red Flag Warning until 8 PM CST this evening for TXZ083>085-087-
     088.

&&

SHORT TERM...09
LONG TERM....25
AVIATION...09
Hazardous weather outlook, Feb 21, 11:38 AM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1138 AM CST Mon Feb 21 2022

OKZ004>048-050>052-TXZ083>090-221745-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1138 AM CST Mon Feb 21 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Fire Weather...
Gusty southwest winds, dry conditions, and unseasonably warm
temperatures will result in critical fire weather this afternoon
across western Oklahoma and western north Texas.

.Thunderstorms...
Thunderstorms will be possible this evening through early Tuesday
morning across southern and central Oklahoma, and western north
Texas. A few of the storms could be severe with damaging wind
gusts and hail up to the size of golf balls. There is also a low
risk of a tornado across southern and southeast Oklahoma.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
southern and central Oklahoma, and western north Texas should
prepare for severe weather operations after 9PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Winter Weather...
A wintry mix of snow, sleet and freezing rain will be possible
Wednesday and Thursday. The potential for impactful amounts will
be primarily focused across the southeastern half of Oklahoma in
the form of freezing rain and sleet.

.Wind Chill...
Dangerously low windchill values between zero to 15 degrees below
zero will be possible Wednesday morning across central, western,
and northern Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Kiowa

When
February 21, 3:00 PM CST to 8:00 PM CST
Where
Kiowa forecast zone
Reported by
Park/Forest Service
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011424.